MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. BML HANDLE V

AOMORI OLYMPUS CO., LTD. BML HANDLE V
Model Number MAJ-441
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/15/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report has been submitted by the importer under this mdr report number (b)(4) the device referenced in this report was not returned to olympus for evaluation.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
The olympus employee reported on behalf of the customer that at the end of therapeutic endoscopic retrograde cholangio pancreatography ercp procedure in a 80 year old, caucasian, female patient, the maj-441, lithotriptor handle broke due of the size (30mm stone) and hardness of the stone in common bile duct.The procedure was unable to be completed and the patient was transferred to the hospital in the operating room wherein a emergency surgical procedure was conducted and the stone was able to be removed.The procedure turned out well according to the physician.Reportedly, patient fully recovered and was discharged.No pre-existing patient conditions were reported.No delay and no user error were reported.
 
Event or Problem Description
Additional information received: the stone was a biliary stone.The part of the maj-441 that broke was the crank on the handle.The stone was too strong, when the user put the ratchet on and went to crank, no tension was created.This indicates the basket was still tightening around the stone to crush it.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and to provide additional information received through follow up (update to b5).A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely the event "gall stones were stuck in basket -lithotriptor could not be retracted" occurred due to due to the size and hardness of the stone.However, the root cause of the event could not be specified.The event can be prevented by following the instructions for use which state: "do not use this instrument for a calculus that is assumed impossible to be crushed by a lithotripter.The pipe or the basket wire may break and part of this instrument may remain in the body." "use this instrument by having the settings to switch to open surgery and the hospitalization plan ready in case the calculus cannot be crushed by lithotripter bml-110a-1." "a lithotripter cannot always crush all calculi captured in the basket.Operation of this instrument is based on the assumption that open surgery is possible as an emergency measure.If the calculus is too hard, it is possible that the damages shown in chapter 5, ¿emergency treatment¿ may occur.Use the lithotripter by considering that it may lead to damaging the instrument and that open surgery may have to take place." "this instrument will deform and/or deteriorate by performing lithotripsy.When lithotripsy is repeated, it will deform and/or deteriorate furthermore.By such deformation and/or deterioration, calculus may not be crushed and/or the instrument with calculus engaged may not be removed from the body.If lithotripsy is required to be repeated in a single case, make sure to check each time that no abnormality is found in action and/or appearance (e.G.Basket wire cut or worn, tube sheath bent, notable coil sheath bent or gap etc.).Stop use when any abnormality is detected." "during lithotripsy, keep the portion from the coil sheath to the bml handle straight in line with the scope¿s biopsy valve, as much as possible.If not straight, the coil sheath may bend, calculus may not be crushed, and/or the instrument with calculus engaged may not be removed from the body." "do not rotate the bml handle knob abruptly.This instrument may break, and/or calculus may not be crushed.Also, the instrument with calculus engaged may not be removed from the body." "lower the endoscope¿s forceps elevator when performing lithotripsy.If lithotripsy is performed when the elevator is not lowered, the scope or the instrument may break and/or the calculus may not be crushed.Also, the instrument with calculus engaged may not be removed from the body." olympus will continue to monitor field performance for this device.

Brand Name
BML HANDLE V
Common Device Name
HANDLE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18317506
Report Number9614641-2023-01894
Device Sequence Number15022329
Product Code LQC
UDI-Device Identifier04953170218446
UDI-Public04953170218446
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K903529
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMAJ-441
Device Lot NumberN2302830
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2023
Supplement Date Received by Manufacturer01/11/2024
Initial Report FDA Received Date12/13/2023
Supplement Report FDA Received Date01/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age80 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite